Alert archive / Idaho / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 14, NWS Spokane, WA

May 21, 2023Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at May 21, 2023, 9:29 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 21, 2023, 9:29 PM PDT (04:29 UTC)
Expired
May 21, 2023, 10:15 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Bonner County, ID, Boundary County, ID

The radar

The Spokane radar (KOTX), 125 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 4.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2023-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2023-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1593 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 8:59 PM PDT, 30 minutes earlier.

Area forecast discussion, May 21, 8:59 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
859 PM PDT Sun May 21 2023

.SYNOPSIS...
The weather will settle down for the work week with significantly
cooler temperatures and far less moisture. Showers and
thunderstorms are expected again in the northern mountains on
Monday. Highs will be in the 60s and mid 70s for Monday and
Tuesday and then slowly warm thereafter.

&&

.DISCUSSION...

Evening update: An upper trough is now pushing into the region
which is bringing breezy winds to the Cascades with cooler,
drier, and more stable air pushing into Central Washington.
Dewpoints falling into the 30s in Wenatchee and Ephrata is a sign
of the drier air. Cold advection behind the cold front is also
delivering breezy to locally windy conditions near the Cascades.
Ahead of the front elevated instability lingers over the northern
mountains into the ID Panhandle with some shower and thunderstorm
activity lingering this evening. But this too should be on a
downward trend into the overnight hours as the drier air punches
in. Earlier severe thunderstorms produced large hail over NE
Washington with hail up to golf ball size reported in Addy. A
Severe Thunderstorm Watch was also issued for Asotin, Lewis, and
Nez Perce Counties. The severe storms this evening stayed south of
these counties although storms did produce heavy rain and
frequent lightning from Asotin up into Clarkston and Moscow. The
Severe Thunderstorm Watch will be allowed to expire at 9 PM. JW

&&

.AVIATION...
06Z TAFS: Drier and more stable air will move into the region
tonight and Monday with thunderstorms tonight confined mainly to
the northern mountains/valleys (north of Spokane and Coeur
d'Alene) and south and east of Lewiston. Winds will be locally
breezy especially near the Cascades as cooler air moves into the
region. Monday afternoon the atmosphere will destablize over the
northern mountains (again north of the Columbia Basin, Spokane,
Coeur d'Alene) for a chance of showers and thunderstorms. TAF
sites are expected to remain VFR through Monday evening with dry
conditions expected. JW

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        50  66  43  67  44  74 /  20  20  20   0   0   0
Coeur d'Alene  51  65  43  67  44  74 /  20  20  20  10   0   0
Pullman        47  63  41  66  44  71 /  30  10   0   0   0   0
Lewiston       56  71  47  73  49  79 /  70  10   0   0   0   0
Colville       50  65  43  65  42  73 /  50  80  60  30  10   0
Sandpoint      52  62  44  64  44  71 /  70  50  40  20  10   0
Kellogg        51  61  45  65  46  71 /  50  50  10  10   0   0
Moses Lake     47  71  42  72  46  78 /   0   0   0   0   0   0
Wenatchee      50  68  47  71  49  76 /   0   0   0   0   0   0
Omak           52  69  47  69  47  76 /  10  40  20  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&

In the hours before

Local storm report, May 21, 5:37 PM PDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
537 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 PM     HAIL             12 S BERNE WSDOT CAMP   47.61N 120.92W
05/20/2023  E1.00 INCH       CHELAN             WA   PUBLIC

            FOUND WHILE HIKING VIA SOCIAL MEDIA.

&&
Special weather statement, May 21, 5:42 PM PDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
542 PM PDT Sun May 21 2023

IDZ001-220115-
Northern Panhandle ID-
542 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of south central
Boundary and northwestern Bonner Counties through 615 PM PDT...

At 542 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Nordman, or 20 miles northwest of Sandpoint,
moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4839 11680 4848 11700 4874 11681 4861 11647
TIME...MOT...LOC 0042Z 214DEG 20KT 4853 11680

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fewkes
Special weather statement, May 21, 6:00 PM PDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Spokane WA
600 PM PDT Sun May 21 2023

IDZ001-WAZ037-220130-
Northern Panhandle ID-Northeast Mountains WA-
600 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of south central
Boundary, northwestern Bonner and southeastern Pend Oreille Counties
through 630 PM PDT...

At 600 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Nordman, or 18 miles north of Priest River, moving
northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Coolin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4830 11689 4839 11709 4874 11681 4860 11645
TIME...MOT...LOC 0100Z 217DEG 28KT 4845 11687

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Fewkes
Local storm report, May 21, 6:35 PM PDT, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
635 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     HAIL             1 SW KETTLE FALLS       48.60N 118.07W
05/21/2023  E0.75 INCH       STEVENS            WA   PUBLIC

            DRIFTS OF HAIL. VIA SOCIAL MEDIA.

0240 PM     TSTM WND DMG     COLVILLE                48.54N 117.90W
05/21/2023                   STEVENS            WA   PUBLIC

            TREE BLOWN DOWN. VIA SOCIAL MEDIA.

0245 PM     HAIL             ARDEN                   48.46N 117.87W
05/21/2023  E1.00 INCH       STEVENS            WA   PUBLIC

            HAIL PILED UP IN DRIFTS NEAR DOWNSPOUTS AND
            OFF THE ROOF. DAMAGE TO SUN SHADE.

0255 PM     HAIL             1 NW ADDY               48.36N 117.85W
05/21/2023  E1.00 INCH       STEVENS            WA   PUBLIC

            VIA SOCIAL MEDIA.

0300 PM     HAIL             1 N ADDY                48.37N 117.84W
05/21/2023  E1.00 INCH       STEVENS            WA   PUBLIC

            VIA SOCIAL MEDIA.

&&
Special weather statement, May 21, 9:10 PM PDT, 19 minutes before
Special Weather Statement
National Weather Service Spokane WA
910 PM PDT Sun May 21 2023

IDZ001-220445-
Northern Panhandle ID-
910 PM PDT Sun May 21 2023

...A strong thunderstorm will impact portions of central Bonner
County through 945 PM PDT...

At 910 PM PDT, trained weather spotters reported a strong
thunderstorm over Ponderay, or near Sandpoint, moving northeast at 30
mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Trained weather spotters.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sandpoint, Ponderay, Kootenai, Dover, Elmira, Colburn, and Schweitzer
Mountain.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 472 and 491.
 U.S. Highway 2 in Idaho between mile markers 20 and 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4820 11667 4833 11680 4850 11648 4850 11633
      4838 11610
TIME...MOT...LOC 0410Z 235DEG 24KT 4833 11657

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Fewkes
Local storm report, May 21, 9:13 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
913 PM PDT SUN MAY 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             2 WNW DOVER             48.27N 116.64W
05/21/2023  M0.70 INCH       BONNER             ID   TRAINED SPOTTER

            THUNDERSTORM PRODUCING HEAVY RAIN AND DIME
            SIZE HAIL.

&&

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 5:07 PM PDTSpecial Weather StatementOTXFerry23 min
May 21, 7:58 PM PDTAreal Flood AdvisoryOTXAsotin2 hr
May 21, 5:14 PM PDTSpecial Weather StatementOTXBoundary31 min
May 21, 5:42 PM PDTSpecial Weather StatementOTXBoundary33 min
May 21, 6:00 PM PDTSpecial Weather StatementOTXBonner30 min
May 21, 9:10 PM PDTSpecial Weather StatementOTXBonner35 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.